URL of this page: //medlineplus.gov/ency/article/002539.htm

Calcium carbonate with magnesium overdose

The combination of calcium carbonate and magnesium is commonly found in antacids. These medicines provide heartburn relief.

Calcium carbonate with magnesium overdose occurs when someone takes more than the normal or recommended amount of medicine that contains these ingredients. The overdose may be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Calcium carbonate and magnesium

Where Found

Calcium carbonate with magnesium is found in many (but not all) antacids, including the following brands:

  • Maalox
  • Mylanta
  • Rolaids
  • Tums

Other antacids may also contain calcium carbonate and magnesium.

Symptoms

Symptoms of an overdose of calcium carbonate and magnesium include:

Home Care

Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the product (ingredients and strength, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including oxygen and a tube through the mouth into the lungs
  • Chest (and possibly stomach) x-ray
  • ECG (electrocardiogram, or heart tracing)
  • Intravenous fluids (given through a vein)
  • Laxative
  • Medicine to treat symptoms

Outlook (Prognosis)

With proper medical treatment, most people recover completely.

Death can occur from serious heart rhythm disturbances.

Alternative Names

Rolaids overdose; Antacids overdose

References

Pfennig CL, Slovis CM. Electrolyte disorders. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 117.

US National Library of Medicine. Specialized Information Services. Toxicology Data Network. Calcium carbonate. toxnet.nlm.nih.gov. Updated June 30, 2014. Accessed July 7, 2017.

Review Date 7/2/2017

Updated by: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.